Drug-Induced Liver Injury (DILI) related to Propylthiouracil (PTU) in hyperthyroidism with liver cirrhosis

Arina Salsabila, Ulfa Kholili, Hermina Novida

Research output: Contribution to journalArticlepeer-review

1 Citation (Scopus)

Abstract

Background: Hyperthyroidism is an excessive concentration of thyroid hormone in tissues caused by increased thyroid hormone synthesis, excessive thyroid hormone release, or an endogenous or exogenous extrathyroid source. There are 3 types of hyperthyroid therapy: antithyroid drugs (PTU, thiamazole, and carbimazole), radioactive ablation, and surgery. However, PTU is one of the drugs included in the list of medications that cause Drug-induced Liver Injury (DILI). Case Presentation: A-36-years old male came to the IRD Dr. Sutomo General Hospital with a chief complaint of weakness for 1 month. The patient also complained of yellowing of the skin on the body, especially in the eyes, for 1 month, and the stomach was getting bigger and bloated before admission to the hospital. The patient has had a history of hyperthyroidism since 6 months ago and has taken PTU for 5 months. Exophthalmos eyes, icteric eyes, ascites, and splenomegaly were found on physical examination. The laboratory results showed hyperbilirubinemia, an increase in transaminase enzymes, and hypoalbumin. In the hospital, the patient was given an infusion of albumin, tyrosol, UDCA, spironolactone, and propranolol. Conclusion: It has been reported that a man, 36 years old, has an underlying disease of liver cirrhosis. The patient has habitual risk factors for consuming alcohol. The patient had received PTU therapy for 1 month and came to the hospital suspected of DILI. Based on these cases, it is necessary to be vigilant about administering medications to patients with underlying diseases.

Original languageEnglish
Pages (from-to)1594-1600
Number of pages7
JournalBali Medical Journal
Volume12
Issue number2
DOIs
Publication statusPublished - 1 Aug 2023

Keywords

  • DILI
  • Hyperthyroid
  • PTU

Fingerprint

Dive into the research topics of 'Drug-Induced Liver Injury (DILI) related to Propylthiouracil (PTU) in hyperthyroidism with liver cirrhosis'. Together they form a unique fingerprint.

Cite this